Indiana, 2003

Flooding in Indiana, December 24 to 31, 2003

December 24 to 31, 2003 · NWS IND · 7 events in 7 counties and zones

1 to 2 inches and localized areas of 3 inches of rain fell across the Wabash River Basin on the 22nd and 23rd with an additional half inch of rain falling on the 29th. This caused lowland flooding along the Wabash River to just north of Vincennes.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

1 to 2 inches and localized areas of 3 inches of rain fell across the Wabash River Basin on the 22nd and 23rd with an additional half inch of rain falling on the 29th. This caused lowland flooding along the Wabash River to just north of Vincennes. The flooding continued through the New Year. Location: FS: Crest: Date of Crest:Lafayette 11 13.9 12/25/03Covington 16 17.8 12/26/03Montezuma 16 Still rising at end of monthTerre Haute 14 Still rising at end of monthHutsonville 16 Still rising at end of monthRiverton 15 Still rising at end of month

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 23, 2:30 PM EST, 10 hours 41 minutes earlier.

Area forecast discussion, Dec 23, 2:30 PM EST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST TUE DEC 23 2003

.DISCUSSION...LOW PRES WAS CENTERED OVR NRN OH EARLY THIS AFTERNOON
WITH A TRAILING CD FRONT JUST WEST OF A KDAY-KSDF LINE. RADAR
IMAGERY SHOWS -RASN MIX ACRS NW INDIANA...PUSHING NE. H20 IMAGERY
SHOW SOME DRIER AIR WORKING INTO THE SW PARTS OF THE STATE. TEMPS
ACRS THE AREA SLOWLY FALLING TO THE LOWER 30S.

MAIN FCST CHALLENGE WL BE POPS.

MODELS IN PRETTY GOOD AGREEMENT THIS RUN BRINGING H5 TROF OVR
INDIANA TONIGHT AND LINGERING THIS UPPER SYS ACRS INDIANA THROUGH
CHRISTMAS MORNING. TIME SECTIONS THE NEXT COUPLE OF DAY SHOW DRY MID
AND UPPER LEVELS AND A MOIST LOWER LVL. FCST SOUNDING CONFER. SAT
IMAGERY SHOW PLENTY OF LWR CLDS IN THE WAKE OF THE FRONT BUILDING
ACRS WI AND N IL. ALSO COLD H8 TEMPS TO TREK ACRS THE FCST AREA THE
NEXT COUPLE OF DAYS. BOTH MODELS BRING H8 DOME OF COLD AIR TO -12C
ACRS CENTRAL INDIANA BY 00Z CHRISTMAS EVE. SANTA WL EXPERIENCE THE
COLDEST H8 TEMPS ANYWHERE IN THE LOWER 48 ACRS INDIANA ON CHRISTMAS
EVE. ALSO ETA AND GFS BOTH BRING WEAK VORT MAXS THROUGH THE UPPER
LOW ON WED AND WED NIGHT. HENCE WITH AMPLE LOWER LEVEL MOISTURE
FLURRIES LOOK LIKE A GOOD BET. DUE TO THE COLD TEMPS AND THE NW
TRAJECTORY OF THE H8 FLOW WE COULD SEE SOME LAKE ENHANCED
CLOUDS...FLURRIES OR SHOW SHOWERS NEAR KOKOMO...ELWOOD AND
ALEXANDRIA. STILL NOT EXPECTING MUCH IN THE WAY OF ACCUMULATIONS
THOUGH.

UPPER LOW AND DOME OF CD AIR FINALLY MOVES OFF ON CHRISTMAS DAY AND
THIS SHUD RESULT IN SUNSHINE. TEMPS SHOULD RECOVER A BIT WITH LITTLE
TO NO SNOW COVER. TIME SECTIONS AND FCST SOUNDINGS ACRS THE AREA ON
THURSDAY FINALLY DRY OUT THE LOWER LEVELS.

WL STICK CLOSE ON LOWS TONIGHT AS MAV HANDLES THE SITUATION WELL
GIVEN THE CDS AND CAA. MAY LEAN SLIGHTLY COLDER TO MAV FOR WED HIGHS
DUE TO EXPECTED CLOUDS/FLURRIES. COLD AIR REMAINS OVER THE ARE ON
WED NIGHT AND SKIES SHUD BE CLRING. MAY LEAN COOLER TO MAV HERE.
GIVEN EXPECTED SUN AND WAA FOR THURS WL STICK CLOSE THERE.

DRY WX REST OF THE WEEK UNTIL LATE SATURDAY NIGHT WHEN NEXT SYSTEM
LOOKS TO EFFECT THE HOOISERLAND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUMA
Hazardous weather outlook, Dec 23, 9:19 AM EST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
919 AM EST TUE DEC 23 2003

INZ029-035-036-043-044-241030-
FOUNTAIN-MONTGOMERY-PARKE-TIPPECANOE-VERMILLION-
919 AM EST TUE DEC 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST PART OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL BEGIN TO DECREASE AND CHANGE TO SNOW SHOWERS BY MID
MORNING. LITTLE OR NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR FLURRIES WEDNESDAY. NO ACCUMULATION IS
EXPECTED.

THERE IS A CHANCE FOR RAIN LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAIN
AMOUNTS THAT FELL OVERNIGHT. SPOTTERS ARE ALSO ASKED TO REPORT ANY
FLOODING.

INZ021-028-030-031-037>042-045>049-051>057-060>065-067>072-241030-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JACKSON-
JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-MORGAN-
OWEN-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-TIPTON-VIGO-WARREN-
919 AM EST TUE DEC 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL GRADUALLY CHANGE TO SNOW SHOWERS BY THIS AFTERNOON. LITTLE
OR NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR FLURRIES WEDNESDAY. NO ACCUMULATION IS
EXPECTED.

THERE IS A CHANCE FOR RAIN LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAIN
AMOUNTS THAT FELL OVERNIGHT.

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Parke

When
December 24, 1:11 AM EST to December 31, 11:59 PM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Vermillion

When
December 24, 1:11 AM EST to December 31, 11:59 PM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
December 24, 10:41 AM EST to December 31, 11:59 PM EST
Where
Tippecanoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Sullivan

When
December 24, 3:00 PM EST to December 31, 11:59 PM EST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Flood, Vigo

When
December 24, 5:00 PM EST to December 31, 11:59 PM EST
Where
Vigo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Warren

When
December 25, 5:36 AM EST to December 31, 11:59 PM EST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Fountain

When
December 25, 5:36 AM EST to December 31, 11:59 PM EST
Where
Fountain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327393, 5327394, 5327390, 5328359, 5327395, 5327391, 5327392.